Kansas, 2013

Tornadoes in Kansas, May 20, 2013

May 20, 2013 · NWS DDC · 2 events in 1 county or zone

High based thunderstorms developed rapidly across Stanton county and two landspouts were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High based thunderstorms developed rapidly across Stanton county and two landspouts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 20, 2:58 PM CST, 52 minutes earlier.

Area forecast discussion, May 20, 2:58 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT MON MAY 20 2013

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 346 PM CDT MON MAY 20 2013

AN UPPER LEVEL COLD POOL WAS PROGRESSING ACROSS WESTERN KANSAS THIS
AFTERNOON AS A LARGE UPPER LEVEL TROUGH PROGRESSED ACROSS THE
NORTHERN PLAINS. EVEN BEHIND THE ASSOCIATED COLD FRONT, DAYTIME
HEATING IS ALLOWING FOR SHOWERS TO DEVELOP WEST OF DODGE CITY TO
THE COLORADO BORDER. THERE WERE ONLY A COUPLE OF LIGHTNING STRIKES
WITH THIS ACTIVITY. BEING TIED TO DAYTIME HEATING, THIS
PRECIPITATION SHOULD DIMINISH AND END THIS EVENING. WITH CLEAR TO
PARTLY CLOUDY SKIES, TEMPERATURES SHOULD EASILY FALL INTO THE 40S
TONIGHT, WITH THE COOLEST READINGS IN THE LOWER 40S IN FAR WESTERN
KANSAS.

A TRAILING SHORTWAVE TROUGH JUST SOUTHWEST OF THE AFOREMENTIONED TROUGH
WILL MOVE ACROSS OKLAHOMA AND MERGE WITH THE SOUTHERN EXTREMITY OF
THE LARGER TROUGH ON TUESDAY. 500MB TEMPERATURES WILL NOT BE
QUITE AS COLD AND SURFACE DEWPOINTS WILL BE EVEN LOWER, SO ONLY SOME
AFTERNOON CUMULUS CLOUDS CAN BE EXPECTED. HIGH TEMPERATURES SHOULD
REACH THE MID TO UPPER 70S BASED ON THE NAM AND ECMWF.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 357 PM CDT MON MAY 20 2013

AN UPPER LEVEL LOW PRESSURE SYSTEM WAS SITUATED OVER THE NORTHERN
PLAINS WITH A SHORTWAVE TROUGH WAS ROTATING AROUND THE SOUTHWEST
QUADRANT OF THE UPPER LOW OVER THE CENTRAL ROCKIES. THE UPPER LOW IS
FORECAST TO SLOWLY MOVE INTO THE UPPER MIDWEST THROUGH MIDWEEK WHILE
THE SHORTWAVE TROUGH MOVES OUT THROUGH THE TEXAS PANHANDLE INTO THE
RED RIVER VALLEY. THROUGH THE SAME TIME, ANOTHER UPPER LEVEL LOW
WILL BE DIGGING SOUTH ALONG THE WEST COAST OF CANADA INTO THE
PACIFIC NORTHWEST. THROUGH THE LATTER PART OF THE WEEK THE MIDWEST
LOW IS PROGGED TO PHASE WITH A NORTHERN STREAM SHORTWAVE OVER THE
GREAT LAKES REGION WHILE UPPER LEVEL RIDGING DEVELOPS OVER THE
NORTHERN AND CENTRAL PLAINS. THE MODELS SHOW A SHORTWAVE ROTATING
AROUND THE PACIFIC NORTHWEST LOW WHICH HELPS LIFT IT NORTHWARD INTO
SOUTHWEST CANADA BY THIS WEEKEND.

A FRONTAL BOUNDARY NOW EXTENDING SOUTH ACROSS THE PLAINS WILL
CONTINUE BE TO THE SOUTH OF WESTERN KANSAS THROUGH THE NEXT FEW DAYS
AND WILL BE REINFORCED AS HIGH PRESSURE BUILDS SOUTH FROM THE
NORTHERN PLAINS. FAIRLY QUIET WEATHER ALONG WITH MILD TEMPERATURES
CAN BE EXPECTED THROUGH THE MIDDLE PART OF THE WEEK. THERE WILL BE
SOME SMALL CHANCES FOR THUNDERSTORMS AS EARLY AS WEDNESDAY NIGHT AS
SOME LOW LEVEL MOISTURE BEGINS TO RETURN TO TO THE CENTRAL HIGH
PLAINS. THIS MOISTURE RETURN WILL CONTINUE THROUGH THE LATTER PART
OF THE WEEK WITH SURFACE DEWPOINTS INCREASING INTO THE 50S AND LOW
60S THROUGH LATE WEEK. LOW LEVEL UPSLOPE FLOW IS EXPECTED OVER
SOUTHWEST KANSAS TO THE NORTH OF THE FRONTAL BOUNDARY WITH THE LOW
LEVEL MOISTURE ADVECTING INTO THE EASTERN SLOPES OF THE ROCKIES.
THIS PATTERN COULD BE FAVORABLE FOR AFTERNOON THUNDERSTORMS
DEVELOPING OFF THE FRONT RANGE AND MOVING INTO WESTERN KANSAS
THROUGH THE EVENING AND NIGHTTIME HOURS. FOR NOW HAVE LEFT THE
ALLBLEND PRECIPITATION FORECAST INTACT FOR THURSDAY AND THURSDAY
NIGHT WITH CHANCE POPS ACROSS MUCH OF WEST CENTRAL AND SOUTHWEST
KANSAS. THE MODELS MOVE A SHORTWAVE TROUGH OUT OF THE ROCKIES INTO
THE NORTHERN PLAINS ON FRIDAY AND FORECAST DETAILS BECOME MORE
UNCERTAIN BY THEN. THE GFS CONTINUES TO KEEP SOUTHWEST KANSAS TO THE
NORTH OF THE FRONTAL BOUNDARY WHILE THE ECMWF SHOWS INCREASING
SOUTHERLY FLOW OVER THE HIGH PLAINS TO THE EAST OF A LEE SIDE TROUGH
DEVELOPING OVER EASTERN COLORADO AND A DRYLINE ALONG THE
KANSAS/COLORADO BORDER. INTO EARLY NEXT WEEK THE GFS HAS THE FRONTAL
BOUNDARY LOCATED OVER NEBRASKA WHILE THE ECMWF KEEPS IN TO THE SOUTH
OVER THE PANHANDLES. OBVIOUSLY A LOT OF UNCERTAINTY AS TO WHICH ONE
WILL BE RIGHT BUT TEND TO LEAN TOWARD THE ECMWF SOLUTION GIVEN THE
LOCATION OF THE UPPER LEVEL RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1256 PM CDT MON MAY 20 2013

NORTHWESTERLY WINDS AT 10 TO 15 KTS WILL GENERALLLY PERSIST
AS A SECONDARY COLD FRONT PASSES THIS EVENING. A FEW SPRINKLES OR
SHOWERS ARE POSSIBLE WITH DAYTIME HEATING TODAY AND WILL DIE OFF
AFTER 00Z. ANY CLOUDS WILL BE AOA080.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  78  49  81 /  10  10  10  10
GCK  45  75  47  82 /  10  10  10  10
EHA  43  77  48  84 /  10  10  10  20
LBL  46  79  49  84 /  10  10  10  10
HYS  48  74  48  76 /  10  10  10  10
P28  50  78  52  82 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...GERARD
AVIATION...FINCH
Hazardous weather outlook, May 20, 3:22 AM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT MON MAY 20 2013

KSZ030-031-043>046-061>066-074>081-084>090-210930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT MON MAY 20 2013 /322 AM MDT MON MAY 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST AND
PORTIONS OF CENTRAL KANSAS TODAY. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS UNLIKELY, DANGEROUS CLOUD TO GROUND LIGHTNING IS
POSSIBLE WITH ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST KANSAS WEDNESDAY
NIGHT AND ACROSS MUCH OF WESTERN KANSAS EACH DAY THURSDAY THROUGH
SUNDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW WEDNESDAY NIGHT
AND THURSDAY. ALTHOUGH THE DETAILS REMAIN A LITTLE UNCERTAIN, THE
THREAT FOR SEVERE WEATHER PICKS UP A LITTLE THURSDAY NIGHT INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The Dodge City radar (KDDC), 177 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Stanton

When
May 20, 3:50 PM CST to 4:00 PM CST
Where
Stanton County, 5 mi SW of Manter to 4.98 mi ESE of Saunders
Rating
EF0
Path length
0.37 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.469, -101.945

There were two land spouts reported. This one lasted the longest but there was no damage.

Tornado, Stanton

When
May 20, 4:05 PM CST to 4:10 PM CST
Where
Stanton County, 1 mi S of Manter to 1.26 mi S of Manter
Rating
EF0
Path length
0.27 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.505, -101.880

There were two land spouts reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458104, 458103.